Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Omaha, NE

May 9, 2001Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2001, 11:16 PM CDT for Washington County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 11:16 PM CDT (04:16 UTC)
Expired
May 10, 2001, 12:00 AM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, NE

The radar

The Omaha radar (KOAX), 29 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:38 PM CDTHail 0.75Blair, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 100416
SVROMA
NEC177-100500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1116 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL MIDNIGHT CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLAIR...OR ABOUT 20 MILES
  NORTH OF OMAHA.  MOVEMENT WAS EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  BLAIR
  FORT CALHOUN

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOdORS.

LAT...LON 4164 9634 4142 9638 4141 9597 4168 9612

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Local storm report, May 9, 8:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    2 E BEEMER                NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    1 S BLENCOE               IA   55 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY MEDIA.

0656 PM    BLENCOE                   IA   75 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    CASTANA                   IA   60 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0711 PM    3 W WEST PT               NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY STORM
                                          SPOTTER.
HAIL FROM 3
                                          MILES WEST OF WESTPOINT
                                          TO
WESTPOINT.

0711 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0711 PM    HOWELLS                   NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.
HAIL FROM
                                          1911 TO 1922.  LOTS OF
                                          HAIL
AT INTERSECTION
                                          OF HIGHWAYS 15 AND 91.

0722 PM    1 N SNYDER                NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
HAIL 1922
                                          TO 1925.

0730 PM    DODGE                     NE   1.5 INCH HAIL
05/09/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0759 PM    2 S NICKERSON             NE   65 MPH TSTM GUST
05/09/01   DODGE                          REPORTED BY
                                          MEDIA.
INFLOW WINDS OF
                                          60 TO 70 MPH FROM
                                          THE
SOUTH.

0800 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0802 PM    SCRIBNER                  NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0820 PM    7 NW FREMONT              NE   TORNADO
05/09/01   DODGE                          REPORTED BY
                                          MEDIA.
POSSIBLE TORNADO.

0828 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0836 PM    1 W FREMONT               NE   TOoRNADO
05/09/01   DODGE                          REPORTED BY MEDIA.
Local storm report, May 9, 9:03 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
903 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    2 E BEEMER                NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    1 S BLENCOE               IA   55 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY MEDIA.

0656 PM    BLENCOE                   IA   75 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    CASTANA                   IA   60 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0711 PM    3 W WEST PT               NE   1.75 INCH HAIL
05/09/01   CUMING                         REPORTED BY STORM
                                          SPOTTER.
                                          HAIL FROM 3 MILES WEST OF
                                          WESTPOINT TO WESTPOINT.

0711 PM    CLARKSON                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0711 PM    HOWELLS                   NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.
                                          HAIL FROM 1911 TO 1922.
                                          LOTS OF HAIL AT INTERSECTION
                                          OF HIGHWAYS 15 AND 91.

0722 PM    1 N SNYDER                NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          HAIL 1922 TO 1925.

0730 PM    DODGE                     NE   1.5 INCH HAIL
05/09/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0759 PM    2 S NICKERSON             NE   65 MPH TSTM GUST
05/09/01   DODGE                          REPORTED BY MEDIA.
                                          INFLOW WINDS OF 60 TO
                                          70 MPH FROM THE SOUTH.

0800 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0802 PM    SCRIBNER                  NE   1 INCH HAIL
05/09/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0820 PM    7 NW FREMONT              NE   TORNADO
05/09/01   DODGE                          REPORTED BY
                                          MEDIA.
                                          POSSIBLE TORNADO.

0828 PM    SCHUYLER                  NE   1.75 INCH HAIL
05/09/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0836 PM    1 W FREMONT               NE   TORNADO
05/09/01   DODGE                          REPORTED BY MEDIA.
Local storm report, May 9, 9:45 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    TURIN                     IA   60 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY PUBLIC.

0749 PM    FREMONT ARPT              NE   60 MPH TSTM GUST
05/09/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0853 PM    5 N ARLINGTON             NE   WIND DAMAGE
05/09/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TWO TREES
                                          DOWN.  3/4 INCH SIZE
                                          HAIL.

0906 PM    3 W BENNINGTON            NE   .88 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.
HIGHWAY 31
                                          AND BENNINGTON
                                          ROAD.
PEA AND NICKEL
                                          SIZE HAI COVERING
                                          THE
GROUND.

0932 PM    OMAHA                     NE   .75 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.
50TH AND CORBY.

0934 PM    4 S FT CALHOUN            NE   .75 INCH HAIL
05/09/01   WASHINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 9, 10:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    OMAHA                     NE   .75 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY
                                          PUBLIC.
108TH AND FORT
                                          STREET.

0937 PM    7 NW NORTH BEND           NE   .75 INCH HAIL
05/09/01   DODGE                          REPORTED BY PUBLIC.

0948 PM    12 NE SCHUYLER            NE   1 INCH HAIL
05/09/01   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1012 PM    FREMONT                   NE   .75 INCH HAIL
05/09/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 PM    FREMONT                   NE   1.75 INCH HAIL
05/09/01   DODGE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1025 PM    OMAHA                     NE   .75 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY
                                          PUBLIC.
108TH AND FORT
                                          STREET.
Local storm report, May 9, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1047 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    OMAHA                     NE   .75 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY PUBLIC.
                                          108TH AND FORT STREET.

0937 PM    7 NW NORTH BEND           NE   .75 INCH HAIL
05/09/01   DODGE                          REPORTED BY PUBLIC.

0948 PM    12 NE SCHUYLER            NE   1 INCH HAIL
05/09/01   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1012 PM    FREMONT                   NE   .75 INCH HAIL
05/09/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 PM    FREMONT                   NE   1.75 INCH HAIL
05/09/0n1   DODGE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 10:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    TURIN                     IA   60 MPH TSTM GUST
05/09/01   MONONA                         REPORTED BY PUBLIC.

0749 PM    FREMONT ARPT              NE   60 MPH TSTM GUST
05/09/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0853 PM    5 N ARLINGTON             NE   WIND DAMAGE
05/09/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          TWO TREES DOWN.
                                          3/4 INCH HAIL.

0906 PM    3 W BENNINGTON            NE   .88 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY HAM
                                          RADIO OPERATOR.
                                          HIGHWAY 31 AND BENNINGTON
                                          ROAD.  PEA AND NICKEL SIZED
                                          HAIL COVERED THE GROUND.

0932 PM    OMAHA                     NE   .75 INCH HAIL
05/09/01   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.
                                          50TH AND CORBY.

0934 PM    4 S FT CALHOUN            NE   .75 INCH HAIL
05/09/01   WASHINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:12 PM CDTTornado WarningOAXCuming, Dodge48 min
May 9, 7:20 PM CDTSevere Thunderstorm WarningOAXPlatte25 min
May 9, 7:27 PM CDTTornado WarningOAXColfax, Platte33 min
May 9, 7:28 PM CDTTornado WarningOAXColfax62 min
May 9, 7:40 PM CDTSevere Thunderstorm WarningOAXBurt, Washington65 min
May 9, 7:52 PM CDTSevere Thunderstorm WarningOAXDodge53 min
May 9, 8:05 PM CDTSevere Thunderstorm WarningOAXButler, Saunders55 min
May 9, 8:24 PM CDTTornado WarningOAXDodge36 min
May 9, 8:30 PM CDTSevere Thunderstorm WarningOAXColfax30 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOAXWashington45 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningOAXDouglas63 min
May 9, 9:23 PM CDTSevere Thunderstorm WarningOAXDodge52 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOAXWashington34 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningOAXColfax43 min
May 9, 10:02 PM CDTFlash Flood WarningOAXDodge6 hr
May 9, 10:13 PM CDTSevere Thunderstorm WarningOAXDodge, Washington62 min
May 9, 10:45 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
May 9, 10:48 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
May 9, 10:49 PM CDTSevere Thunderstorm WarningOAXColfax41 min
May 9, 10:58 PM CDTSevere Thunderstorm WarningOAXBurt62 min
May 10, 6:42 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.